Could You Be Allergic to Additives?
You suddenly break out in a rash or your throat gets scratchy. You assume you're allergic to something … maybe pollen or a detergent. But could you be allergic to something in your food or medicine, and how could you tell?
The medical community disagrees as to whether additives in food or even medications -- such as dyes, preservatives or emulsifiers -- cause true allergic reactions. And many are convinced that if reactions do occur, they are rare rather than widespread. The traditional thinking has been that the molecules from chemicals in food are too small to cause major reactions.
But one small study, published in the Journal of Drugs in Dermatology, found that patients who had skin disorders improved when they switched to medications without the dyes FD&C Blue No. 1 (bright blue) and Blue No. 2 (indigo carmine). The researchers stated that reactions to agents that color medications and foods may be more common than once appreciated.
Common Food Additives
In recent years, the move towards all things "natural" has caused many food manufacturers to switch from synthetic additives to natural ones derived from plant, animal or even insect byproducts. Ironically, some experts say that our bodies may react more to natural than synthetic dyes and preservatives because our immune system is trained to recognize them as invading organisms. That response may cause an allergic reaction in some people when a natural additive is detected.
More research needs to be done. Until we have more definitive information, if you do suffer a reaction, see your doctor right away -- whether you know the source or not. While some allergies can simply be an annoyance, some can be serious, even deadly.
The Asthma and Allergy Foundation of America has more on adverse reactions to food additives.
SOURCE: Concordia University, news release, Dec. 5, 2019
Health News is provided as a service to Medicine Shoppe Shawneetown site users by HealthDay. Medicine Shoppe Shawneetown nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.